November 6, 2008
Testosterone Patch Improves Lagging Libido
Australian researchers suggest a testosterone patch may significantly improve flagging libidos in older women, though there are side effects.
The side effects in the study of more than 800 postmenopausal women who weren't on estrogen therapy who reported low sexual desire included unwanted hair. Four women taking testosterone also were diagnosed with breast cancer, although the study's authors said this finding was probably a chance occurrence.
"This is the first study to show that when used alone, testosterone administered by a skin patch significantly improves sexual well-being in postmenopausal women," the lead author, Dr. Susan R. Davis of Monash University in Prahran, Australia, said in a statement.
The study, published in the New England Journal of Medicine, found after 24 weeks, women in the 300 microgram group of testosterone reported an average of 2.1 satisfying sexual episodes during a four-week period, compared to 1.2 sexually satisfying episodes for those on the lower dose and just 0.7 satisfying episodes for women on the placebo.
The testosterone patch is available in Europe, but not in the United States.
The study was funded with research grants from Procter & Gamble Pharmaceuticals, the manufacturer of the testosterone patch, Intrinsa.